Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Memphis, TN

May 3, 2002Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2002, 4:48 AM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 4:48 AM CDT (09:48 UTC)
Expired
May 3, 2002, 5:45 AM CDT
In force
57 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chickasaw County, MS, Monroe County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 030948
SVRMEM
MSC017-095-031045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 545 AM CDT.

* AT 445 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TREBLOC...MOVING EAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 545 AM CDT INCLUDE...
  PRAIRIE...
  ABERDEEN...
  GATTMAN...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3390 8900 3372 8899 3369 8785 3396 8785

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:37 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 3, 3:37 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT FRI MAY 3 2002

WILL CONTINUE FLOOD WATCH FOR TODAY AS OUTLINED BELOW. WILL ALSO
MENTION THREAT OF SEVERE STORMS FOR THIS AREA TODAY AND TONIGHT.
FRONTAL SYSTEM HAS MOVED SOUTH OF AREA...EXTENDING EARLY THIS
MORNING FROM NEAR HUNTSVILLE AL TO COLUMBUS MS TO VICKSBURG MS.
THIS FRONT IS BECOMING STATIONARY AND WILL PROBABLY NOT MOVE MUCH
TODAY...PERHAPS BEGIN TO PUSH A LITTLE NORTH THIS AFTERNOON. BAND
OF STORMS CONTINUE TO TRAIN WEST TO EAST ACROSS NORTH MS. KNQA
88 INDICATING 3 TO 5 INCHES OF RAIN COMMON ACROSS MUCH OF NORTH MS
FOR STORM TOTAL ESTIMATES. AN ADDITIONAL 2 TO 3 INCHES OF RAIN IS
POSSIBLE TODAY. FLOOD WATCH MAY NEED TO BE EXTENDED INTO TONIGHT.
LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT WITH STORMS
THROUGH NORTH MS. FOR TODAY...WILL HAVE CHANCE POPS NORTH TO
CONDITIONAL SOUTH. CLOUDS AND RAIN WILL KEEP TEMPERATURES SUPPRESSED.

FOR TONIGHT...UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
MIDSOUTH. THIS WILL ALLOW WEAK SURFACE WAVE TO DEVELOP ALONG THE
FRONT. IN ADDITION...850 MB SHOWS WILL TURN TO THE SOUTH TONIGHT
OVERRIDING COOL AIR AT THE SURFACE. AS A RESULT...SHOWERS APPEAR
LIKELY WITH SCATTERED THUNDERSTORMS TONIGHT ACROSS THE ENTIRE
MIDSOUTH.

ON SATURDAY...DRIER AIR WILL PUSH INTO THE MIDSOUTH AS THE UPPER
LEVEL SHORT WAVE MOVES EASTWARD. MAY BE SCATTERED MORNING SHOWERS
ACROSS THE SOUTH...BUT THE ENTIRE AREA SHOULD BE RAINFREE BY NOON.
SUNSHINE WILL RETURN SATURDAY AFTERNOON HELPING TO BOOST
TEMPERATURES.

WILL KEEP THE REMAINDER OF THE FORECAST ABOUT AS IS...WITH NEXT
CHANCE OF SHOWERS/THUNDERSTORMS SUNDAY NIGHT.

PRELIMINARY NUMBERS...
MEM 64/55/77/61/84 77111
MKL 64/53/75/55/83 46111
JBR 65/53/76/57/83 46111
TUP 67/59/78/57/85 +7411

.MEG...FLOOD WATCH TODAY FOR PHILLIPS COUNTY IN ARKANSAS...AND
       FOR THAT PART OF NORTH MS ALONG AND SOUTH OF A LINE FROM
       NEAR HELENA AR TO OXFORD MS TO IUKA MS.

In the hours before

Local storm report, May 3, 2:27 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT FRI MAY 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    CHARLESTOWN               MS   0.88 INCH HAIL
05/03/02   TALLAHATCHIE                   REPORTED BY POLICE.

0138 AM    SALTILLO                  MS   1.00 INCH HAIL
05/03/02   LEE(MS)                        REPORTED BY LEE(MS)
                                          COUNTY SHERIFFS OFFICE.

0155 AM    RATLIFF                   MS   1.00 INCH HAIL
05/03/02   ITAWAMBA                       REPORTED BY ITAWAMBA
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:14 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah31 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee36 min
May 3, 12:17 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha28 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha35 min
May 3, 12:42 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw33 min
May 3, 1:15 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha30 min
May 3, 1:35 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee25 min
May 3, 3:05 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe25 min
May 3, 9:23 AM CDTFlash Flood WarningMEGCoahoma, Itawamba, Lafayette, Lee, Panola, Pontotoc and 2 more3 hr
May 3, 10:24 AM CDTFlash Flood WarningMEGPrentiss, Tishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.